California, 2022

Flash Flood in California, August 2, 2022

August 2, 2022 · NWS MFR · 1 event in 1 county or zone

Thunderstorms with very heavy rain moved through an area near the McKinney wildfire in the evening. Rainfall was estimated to be between 1 and 3 inches in an hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Thunderstorms with very heavy rain moved through an area near the McKinney wildfire in the evening. Rainfall was estimated to be between 1 and 3 inches in an hour. This created a debris flow down Humbug Creek, on the eastern edge of the fire. Four vehicles were reported swept off a culvert over Humbug Creek, and videos showed the swiftly rising water in the area. One person had to be rescued from a partially submerged vehicle. He sustained injuries, but survived.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 2, 3:42 PM PST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 2, 3:42 PM PST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Medford OR
442 PM PDT Tue Aug 2 2022

.Updated Aviation Discussion.

.SYNOPSIS...Southern Oregon and northern California is between a
ridge of high pressure over the four corners region of the US a
persistent low pressure system around 140W near the
California/Oregon border. Our pattern will include chances of
thunderstorms over the next couple of days in the afternoons and
evenings as well as warmer temperatures this weekend. Overall,
this pattern is expected to linger for a while.

Key Points:

*Thunderstorms will be capable of producing gusty winds to 50 mph,
 small hail, abundant lightning, and very heavy rainfall.
*Periods of heavy rainfall may create flash flooding, debris
 flows, and rock falls over area wildfires and recent burn scars
 in steep terrain. See the FFAMFR for more details.
*Temperatures will be increasing this weekend and will be hot once
 again with warm overnight lows.
*Smoke may create periods of degraded air quality. Please see the
 AQAMFR for more details.

&&

.DISCUSSION...The layer of clouds this morning have lifted
allowing ample surface heating to occur this afternoon and
evening. With less smoke from the McKinney fire over the Rogue
Valley, expect a much larger area of thunderstorm chances today.
The areas of concern for the most abundant lightning are
highlighted in the RFWMFR (Red Flag Warning), but more information
on that will be highlighting in the fire weather discussion
below.

High resolution ensembles have been showing thunderstorms
developing this evening across the area, and have been sowing
gusty winds to 50 mph and small hail. We're already seeing outflow
boundaries drift distances from their thunderstorms on RADAR, so
it vitally important for folks to pay attention to the radar; and
firefighters should be checking in with their safety officers
relatively frequently.

It is also worth noting that the Precipitable water value in the 5
AM sounding this morning was 1.82 inches. This is exceptional for
our area, and it suggests periods of very heavy rain. The incident
meteorologist at the McKinney fire mentioned a couple of debris
flows on Sunday when area observations showed around a half an
inch of rainfall. With the potential for similar conditions this
evening, have coordinated with them to issue a flash flood watch
for the fires and the River Complex burn scar in Siskiyou County.

Thunderstorms should generally dissipate overnight, and the
influence of the low should diminish, leaving less chances for
thunderstorms on Wednesday-Friday. With the ridge of high pressure
becoming more dominant, expect temperatures to be increasing as
well, particularly for this weekend. It is a bit early to be
pinning down any heat-related headlines; but it is important for
interests in those areas to keep an eye on it for the weekend.

Smoke could make this part of the forecast a bit more difficult,
but the HRRR smoke model is not currently showing exceptionally
robust smoke. This could change depending on how area fires pick
up once things begin drying out. Therefore, Oregon DEQ reminds us
to prepare for periods of degraded air quality as they continue
their air quality advisory for Jackson and Klamath Counties
through Friday.

The other difficulty in the forecast will be how tropical moisture
from Frank (or the current impulses coming off of Mexico) moves
northward. Should our low wobble a little bit farther north, we
could see additional chances of thunderstorms over the weekend
into next week. These are not in the forecast at the moment, as we
have gone with the National Blend of Models which shows a very
reasonable solution for this pattern. Please keep an eye on the
forecast for changes. -Schaaf

&&

.AVIATION...03/00Z TAFs...Conditions will be VFR at KOTH this
afternoon before lower ceilings and vis in marine stratus and fog
return in the evening.

Isolated thunderstorms remain the main concern into this evening
that could produce gusty and erratic outflow winds, frequent
lightning and small hail. Also keep in mind gusty and erratic winds
are also a concern outside of the core of thunderstorms.
Thunderstorms should begin to dissipate between 3-4z, but it's
possible a few could linger as long as 5z. General movement of
storms are expected to be southwest to northeast and will tend to be
slow movers. Medford and possibly Klamath Falls are expected to be
at highest risk of storms until 3-4z.

Once the storms end later this evening. VFR conditions are expected
for the remainder of the TAF period. However we could be dealing
with another round of isolated storms after 21z. -Petrucelli

&&

.MARINE...Updated 130 PM PDT Tuesday, 2 August, 2022...Light to
moderate north to northwest winds will persist through Wednesday as
an offshore low drifts westward. North winds are then likely to
increase Thursday, likely to reach advisory levels, as a thermal
trough develops and strengthens. Seas are likely to continue to
build and become steep across most areas and possibly very steep
south of Gold Beach Thursday evening into Friday.

Additionally, marine layer fog will reduce visibilities across the
coastal waters, especially during the night and morning hours, and
could become dense. -Spilde/DW/Miles

&&

.FIRE WEATHER...200 PM PDT Tuesday, 2 August, 2022...Just over
2000 lightning strikes were recorded since around 2 pm yesterday
(Mon 8/1), and over half of that occurred after 11 pm last night.
Precipitation has been recorded with these storms, ranging from a
quarter of an inch up to over half an inch. However, there were
lightning strikes outside of the precipitation fields/cores.
Fortunately, humidities have been higher across the region, and
until the moisture flow begins to get cut off tomorrow, they should
remain high with moderate to good recoveries likely tonight.

Isolated to scattered thunderstorms are expected again today from
western Siskiyou County, Josephine County, and eastern Douglas
County eastward, with the focus of activity from the Siskiyous south
and eastward. A Red Flag Warning remains in effect until 11 pm
tonight for abundant lightning on dry fuels in these areas. Frequent
lightning, gusty outflow winds, and locally heavy rainfall are all
possible with these thunderstorms and localized severe thunderstorm
warning level wind gusts around 60 mph will be possible. This
morning, the available moisture in the atmosphere over the region
once again recorded a record daily high, and as a result, we suspect
most storms will be wet, and could produce periods of heavy rain. If
this occurs over a recent burn scar, or an ongoing fire, debris
flows are a concern. Storms should not be stationary, which is
likely to help in this regard, and storm motion today will be more
southwest to northeast as the upper level flow shifts slightly to
more westerly than southerly.

The low pressure responsible for bringing the moist unstable air
will retreat southwestward today and the Four Corners High will
expand westward Wednesday into Thursday. This will bring the return
of hot temperatures (upper 90s West Side/upper 80s to low 90s East
Side) and bring a more westerly (stable/drier) flow regime to areas
west of the Cascades. This will keep thunderstorm potential for the
remainder of the week across the eastern and southern portions of
the region. In the meantime, another low pressure from the northwest
will move across the Canadian Providences Wednesday into Thursday.
While this will moderate temperatures some, it could bring some
gusty winds to the region, especially east of the Cascades where
guidance suggests gusts of 25 to 35 mph. While it doesn't look like
humidities will be a concern with these winds, the concern lies with
the potential for any hold over fires.

Heading into the weekend, there are several unknowns that could make
big differences in the forecast. While the ridge and southerly flow
should trend temperatures warmer overall, there is the potential for
another upper level trough to pass through the region during the
weekend, while the offshore closed low could begin to track back
towards the coast. Meanwhile, some models are also suggesting that
tropical energy/moisture from the remnants of Tropical Storm Frank
could filter up into our area, and this would produce the potential
for more thunderstorms. Confidence in the behavior of any of these
factors is low, especially when considering how they would interact,
but there is the potential for interesting, perhaps impactful,
weekend weather. -BPN/BR-y

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT this evening for
     ORZ617-620>625.

CA...Red Flag Warning until 11 PM PDT this evening for
     CAZ280>282-284-285.
     Flash Flood Watch until 11 PM PDT this evening for CAZ080-081.

Pacific Coastal Waters...
     None.

In the hours before

Special weather statement, Aug 2, 3:09 PM PST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Medford OR
409 PM PDT Tue Aug 2 2022

ORZ027-022330-
South Central Oregon Cascades OR-
409 PM PDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of eastern Douglas
County through 430 PM PDT...

At 407 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Toketee Falls, or 26 miles south of Oakridge. This
storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Locally heavy rain of around 0.25 inches. Occasional
         lighting. Gusty winds could knock down tree limbs and blow
         around unsecured objects. Damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of eastern Douglas
County in and near the Potter Fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4333 12211 4332 12233 4340 12239 4344 12237
      4344 12222
TIME...MOT...LOC 2307Z 233DEG 1KT 4338 12234

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CC
Local storm report, Aug 2, 3:28 PM PST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
428 PM PDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HEAVY RAIN       MOUNT SHASTA            41.32N 122.31W
08/02/2022  E0.25 INCH       SISKIYOU           CA   TRAINED SPOTTER

            REPORTED HEAVY RAIN OF 1/4 INCH IN 20 MIN
            WITH MORE FALLING, AND WITH THUNDER IN THE
            DISTANCE. NO HAIL. STATION ELEVATION: 3700
            FT.

&&

MCB
Special weather statement, Aug 2, 3:30 PM PST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Medford OR
430 PM PDT Tue Aug 2 2022

ORZ025-027-030-030015-
South Central Oregon Cascades OR-
Northern and Eastern Klamath County and Western Lake County OR-
Eastern Douglas County Foothills OR-
430 PM PDT Tue Aug 2 2022

...Strong thunderstorms will impact portions of east central Douglas
and northwestern Klamath Counties through 515 PM PDT...

At 428 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Toketee Falls to 8 miles
southwest of Crescent. Movement was northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Locally heavy rain. Occasional lighting. Gusty winds could
         knock down tree limbs and blow around unsecured objects.
         Damage to outdoor objects is possible.

Locations impacted include...
East Lemolo Campground and Crescent. Potter and Windigo burn scar
areas.

This includes the following highways...
 US 97 in Oregon between mile markers 185 and 197.
 Highway 58 in Oregon between mile markers 75 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4347 12167 4330 12175 4331 12244 4344 12237
      4344 12214 4345 12215 4348 12213
TIME...MOT...LOC 2328Z 233DEG 5KT 4339 12235 4338 12183

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CC
Special weather statement, Aug 2, 4:03 PM PST, 52 minutes before
Special Weather Statement
National Weather Service Medford OR
503 PM PDT Tue Aug 2 2022

CAZ083-084-030030-
North Central and Southeast Siskiyou County CA-
Northeast Siskiyou and Northwest Modoc Counties CA-
503 PM PDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of northeastern
Siskiyou County through 530 PM PDT...

At 502 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mount Hebron, or 32 miles east of Yreka, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Hebron, Macdoel, Bray and Juanita Lake Campground.

This includes US 97 in California between mile markers 23 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4162 12215 4179 12220 4189 12192 4164 12185
TIME...MOT...LOC 0002Z 260DEG 20KT 4174 12201

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MAP
Special weather statement, Aug 2, 4:06 PM PST, 49 minutes before
Special Weather Statement
National Weather Service Medford OR
506 PM PDT Tue Aug 2 2022

CAZ080-081-030030-
Central Siskiyou County CA-Western Siskiyou County CA-
506 PM PDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of central Siskiyou
County through 530 PM PDT...

At 506 PM PDT, Doppler radar was tracking a strong thunderstorm near
Grenada, or 9 miles southeast of Yreka, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gazelle and Grenada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4150 12264 4167 12268 4171 12241 4152 12238
TIME...MOT...LOC 0006Z 260DEG 20KT 4160 12255

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MAP
Special weather statement, Aug 2, 4:29 PM PST, 26 minutes before
Special Weather Statement
National Weather Service Medford OR
529 PM PDT Tue Aug 2 2022

ORZ024-026-028-030100-
Siskiyou Mountains and Southern Oregon Cascades OR-
Eastern Curry County and Josephine County OR-Jackson County OR-
529 PM PDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of west central Jackson
and east central Josephine Counties through 600 PM PDT...

At 528 PM PDT, Doppler radar was tracking a strong thunderstorm over
Applegate, or 15 miles southeast of Grants Pass, moving northeast at
10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cantrall Buckley County Park, Applegate, Ruch and Provolt.

This includes Highway 238 in Oregon between mile markers 12 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4214 12322 4230 12329 4239 12305 4224 12301
TIME...MOT...LOC 0028Z 229DEG 7KT 4225 12316

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MAP

The radar

The Medford radar (KMAX), 23 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Siskiyou

When
August 2, 4:55 PM PST to 10:00 PM PST
Where
Siskiyou County, 3.45 mi NW of Klamath River to 2.95 mi NE of Scott Bar
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
41.910, -122.870

Thunderstorms with very heavy rain moved through an area near the McKinney wildfire in the evening. Rainfall was estimated to be between 1 and 3 inches in an hour. This created a debris flow down Humbug Creek, on the eastern edge of the fire. Four vehicles were reported swept off a culvert over Humbug Creek, and videos showed the swiftly rising water in the area. One person had to be rescued from a partially submerged vehicle. He sustained injuries, but survived.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2022Every state in 2022This day in weather historyWarnings in California, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038745.